Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, April 20, 2003

April 20, 2003 · NWS DTX · 10 events in 4 counties and zones

For more information on this event, please see Eastern Michigan storm data.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

For more information on this event, please see Eastern Michigan storm data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 20, 2:10 PM EST, 1 hour 15 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
308 PM EDT SUN APR 29 2003

MODELS THROUGH THE SHORT TERM ARE IN REASONABLE AGREEMENT...AND
QUITE WELL IN AGREEMENT WITH EARLIER FORECAST PACKAGE...SO WILL
CONCUR AND NOT CHANGE EXISTING FORECAST MUCH AT ALL. AT 500
MB...INITIAL LOBE TO SWING THROUGH THIS EVENING...WITH MAIN TROUGH
THEN PASSING THROUGH MONDAY AND MONDAY EVENING...WITH MORE VORTICITY
MAXIMA...THEN FINALLY NUDGED TO THE EAST. AT THE SURFACE...FIRST
FRONT/TROUGH MOVING THROUGH THIS EVENING WITH SLIGHT VEERING OF
WINDS...THEN MAIN FRONT LATE MONDAY USHERING IN MUCH CHILLIER AIR
MASS...WITH CYCLONIC CURVATURE LINGERING INTO TUESDAY BEFORE RIDGE
FINALLY BUILDS IN. THUNDERSTORM POTENTIAL SHOULD END WITH PASSAGE OF
THIS EVENING TROUGH...MORE SEVERE CERTAINLY NOT OUT OF THE QUESTION
GIVEN PAST HALF HOUR PENNY HAIL AT DTX AND EXPLOSIVE ISOLATED
DEVELOPMENT ONGOING PLUS FAIRLY RAPID DESTABILIZATION OCCURRING OVER
IN.

850 TO 500 MB DRY SLOT SHOWN BY MODELS PUNCHING IN THIS
EVENING...WITH MORE WRAPAROUND MOISTURE SWINGING IN MONDAY AFTERNOON
AND PIVOTING ON OUT TUESDAY MORNING...WITH LOW MOISTURE SEEN QUITE
PLENTIFUL UNTIL THEN TO SUPPORT LOWER CLOUDS.

PRECIPITATION TYPE...WILL MENTION POSSIBILITY OF SNOW MIX LATE
MONDAY NIGHT INTO TUESDAY MORNING...SUPPORTED BY ETA MODEL SOUNDINGS
THOUGH DEPTH OF MOISTURE ONLY TO NEAR MINUS 10C MAKES ICE
NUCLEATION FAIR AT BEST...ALSO SUPPORTED BY ESPECIALLY ETA 1000 TO
850 MB THICKNESSES BELOW 1300 METERS.

OMEGA LIFT MODEST IN LOW TO MID LEVELS LINGERING INTO THIS
EVENING...THEN SLIGHT AT TIMES UNTIL GENUINE SUBSIDENCE SETTLES IN
TUESDAY. OTHERWISE AS FOR DYNAMICS...850 TO 500 MB QVECTOR
CONVERGENCE SLIGHT TONIGHT...AND OCCASIONALLY THEREAFTER THROUGH
MONDAY NIGHT. SURFACE CONVERGENCE SLIGHT THIS EVENING...MODEST AGAIN
MONDAY AFTERNOON AND NIGHT. ALSO A BIT OF 250 MB/850 MB
DIVERGENCE/CONVERGENCE COUPLING TONIGHT. 850 TO 500 MB
FRONTOGENETICAL FORCING ALSO PROVIDING A MODEST BOOST TO RAIN
CHANCES THIS EVENING AND AGAIN SOMEWHAT ON MONDAY.

LATER PERIODS...
RATHER GOOD AGREEMENT OVERALL AMONG MODELS UNTIL LATE WEEK. AT 500
MB...EASTERN TROUGH CLOSES OFF AGAIN AND PERSISTS IN NORTHEASTERN
USA/EASTERN CANADA INTO THE WEEKEND...AS A LOW COMING EAST OUT OF
CENTRAL PLAINS WEAKENS. 500 MB RIDGING OVERHEAD BY SUNDAY AS PER
GFS. MODELS GENERALLY SHOW SURFACE RIDGE PREVAILING. MAIN QUESTION
IS HOW FAR NORTH AND ITS EXTENT OF INFLUENCE OF SURFACE WAVE
ASSOCIATED WITH UPPER LOW MOVING OUT OF THE CENTRAL PLAINS. GFS
TENDING TO BE CONSIDERABLY FARTHER SOUTH WITH THIS LOW THAN OTHER
MODELS...ESPECIALLY COMPARED TO ETAXX WHICH BRINGS LOW JUST SOUTH OF
GREAT LAKES FRIDAY NIGHT AND SATURDAY...SOME MODEL TIMING
DIFFERENCES AS WELL. GIVEN MODEL UNCERTAINTY...WILL MENTION CHANCE
OF SHOWERS FRIDAY...OTHERWISE DRY FOR THE WEDNESDAY THROUGH SUNDAY
PERIOD...GOING CLOSE TO GFS MOS TEMPERATURES.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

DWD
Hazardous weather outlook, Apr 20, 3:09 PM EST, 16 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 140 IS IN EFFECT UNTIL 8 PM FOR ALL
OF SOUTHEAST LOWER MICHIGAN.  STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS ISSUED BY THE DETROIT/PONTIAC NATIONAL WEATHER
SERVICE.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON
AND EVENING AS TEMPERATURES RISE AND THE APPROACH OF THE COLD FRONT.
THE STORMS WILL MOVE EAST INTO CANADA THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR
STARTS A RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

In the hours before

Local storm report, Apr 20, 2:57 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    FARMINGTON                MI   .75 INCH HAIL
04/20/03   OAKLAND

0330 PM    SOUTHFIELD                MI   .88 INCH HAIL
04/20/03   OAKLAND

0340 PM    UTICA                     MI   .75 INCH HAIL
04/20/03   MACOMB

0352 PM    ARMADA                    MI   WIND DAMAGE
04/20/03   MACOMB                         6 INCH LIMBS DOWNED

Event by event

6 marine thunderstorm wind, 4 marine hail. Local standard time, as filed.

Marine Hail, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
April 20, 3:25 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Richmondville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT

Marine Hail, Hbr Beach to Pt Sanilac Mi

When
April 20, 3:25 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Richmondville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT

Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
April 20, 3:25 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Sanilac
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT

Marine Hail, Pt Sanilac to Pt Huron Mi

When
April 20, 3:25 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Sanilac
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
April 20, 4:30 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
April 20, 4:30 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
April 20, 5:30 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
48 kt (55 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
April 20, 5:30 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
48 kt (55 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Hbr Beach to Pt Sanilac Mi

When
April 20, 5:38 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
April 20, 5:38 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350474, 5350475, 5350476, 5350477, 5350478, 5350479, 5350482, 5350483, 5350480, 5350481.